Discussions that mention vasotec

High & Low Blood Pressure board


Hi Ace!
Your post did ease my doubts about Bystolic, and I thank you very much!
I hadn't realized that it had been used in Europe for many years before being approved by the FDA. I started taking 1/2 pill morning and evening two days ago. It does make me feel tired, and I'm hoping that the tiredness will disappear in time. I certainly do not want to gain weight, so I'll watch for that. I am especially happy that you found that it doesn't cause ankle-swelling. That was a terrible side effect with Norvasc! I could take 1/2 tablet of Norvasc with no problem, but when I started taking the whole 5 mg. tablet my ankles felt as if they would blow up!!! I sure hope Bystolic will work for me as well as it does for you. As I said before, I also take Vasotec and Hydrochlorthiazide. Does Bystolic also lower your diastolic B/P as well as your Systolic? Do you think that you will eventually be able to stop taking it? How long have you been taking it, and how much have your readings improved? Thanks. Mabent:)
[QUOTE=mabent;3664971]Hi Ace!
Your post did ease my doubts about Bystolic, and I thank you very much!
I hadn't realized that it had been used in Europe for many years before being approved by the FDA. I started taking 1/2 pill morning and evening two days ago. It does make me feel tired, and I'm hoping that the tiredness will disappear in time. I certainly do not want to gain weight, so I'll watch for that. I am especially happy that you found that it doesn't cause ankle-swelling. That was a terrible side effect with Norvasc! I could take 1/2 tablet of Norvasc with no problem, but when I started taking the whole 5 mg. tablet my ankles felt as if they would blow up!!! I sure hope Bystolic will work for me as well as it does for you. As I said before, I also take Vasotec and Hydrochlorthiazide. Does Bystolic also lower your diastolic B/P as well as your Systolic? Do you think that you will eventually be able to stop taking it? How long have you been taking it, and how much have your readings improved? Thanks. Mabent:)


Mabent,

I started Bystolic approx. 5 months ago. (At the time I was also taking a pill similar to Vasotec called Aceon). When my knees began to develop sharp pains (after about 3-4 weeks on Bystolic) I called my doctor and he switched me to another beta-blocker called Zebeta (Bisoprolol). My occasional knee pains disappeared, but I began getting these skipped heart beats, a little shortness of breath and feeling run-down after doing my usual chores.

I had to choose which pill side-effect I can live with better. I decided to give Bystolic another chance, besides it is hard to judge a pill and give it a fair chance unless you give it at least a few months. Often times, side effects can improve. On my last checkup my blood pressure was 130/85 taking only 5 mg of Bystolic. My mail-in pharmacy had phoned me about 3 weeks earlier to inform me that my Aceon prescription would no longer be available. So I continued taking only 5 mg of Bystolic, till I could speak to my doctor for an alternate medication. On my last visit July 9th, he told me to only take the 5mg of Bystolic and did not give me any other medications.

Aside from tiredness/fatigue, My knee pains have disappeared, I can perform all my daily chores without the heavy-leg feeling and my blood pressure numbers are pretty good. My last cholesterol test was much improved from my earlier readings in May. Sometimes things appear to get worse before they get better. In comparison tests, Bystolic was better than alot of other pill choices in lowering both Systolic and Diastolic pressure, but I think the Diastolic lowering is stronger.

P.S. Mabent, Unless your blood pressure numbers are really high, I mean (160/110+) I think that 3 medications is a bit excessive. Unless your doctor insists or their are special considerations. Beta blockers such as Bystolic, Toprol etc. work great with just a mild diurectic such as Hydrochlorthiazide. Vasotec works better with Norvasc (Calcium blockers). You mentioned, "When can we stop taking taking these pills?" I think to start, we should begin by eliminating one pill at a time, and try to be on the lowest dosage of only one pill. Ask your doctor if you can try the Bystolic and Hydrochlorthiazide (only) before your next appointment. This makes it easier to isolate pill side effects.

Drop the VASOTEC (if he allows). Apparently, either the NORVASC or VASOTEC were causing leg-swelling problems.

I hope this information was useful..
Hi Ace and everyone,
I want to bring you up-to-date on my progress with Bystolic. I have been taking it for over a week, and so far I haven't had any ill effects from it.
At first, it made me feel kind of nauseated, and I also felt anxious. But now those symptoms have disappeared. Bystolic certainly is superior to Norvasc for me; my leg tingling and swelling have improved tremendously! However, my blood pressure is higher! Can't have everything, right? :(
Ace - you mentioned that perhaps I could try to stop taking the Vasotec (with my doctor's approval). For many years I was doing really well when taking only HCTZ and Vasotec Then suddenly the systolic reading went to 150 from 120, and that's when I started taking Norvasc.
My b/p went up to 171/70 when I first switched to Bystolic. Since then it has averaged around 149/66. With the Norvasc it was 120/60 usually; but, as I said, my legs really ached and were very edematous. I have no idea what my blood pressure reading would be if I took no drugs. It has gradually escalated as the years have gone by.
Since starting the Bystolic, I've tried taking my b/p lying down with a wrist monitor and then also sitting up. Have you ever tried that? I spent time (way too much!!) searching for articles, etc., and some said that wrist monitors are worthless while others said they're accurate. I have a regular arm monitor but am not sure it is calibrated correctly. My next appointment with my doctor isn't until October, so I'll have to find a reliable place to have the monitors checked. I'm thinking that all this is a waste of time! I certainly don't want to become paranoid! (or am I already there??).
I have read some of your earlier posts about your experiences with Bystolic.
You surely have given it a good try. You're right - we just have to put up with some of the side effects of these drugs because all of them have at least one side effect. I'm hoping that Bystolic won't cause my cholesterol to go up!
Thanks again to you and everyone for all the information you've given me. Hope you continue to do well. :) Mabent
Hi -
Thanks for your advice! I also do not like beta blockers. What are you taking now, if anything, to replace the Atenolol? I'm sure that my doctor would be willing to let me try any drug which would bring my systolic pressure down. I now take Vasotec 5 mg. and Hctz 25. When I first started b/p medications, I was taking Inderal, which made me sleep most of the day. :( Mabent
Macheon - I just noticed that you are taking Coreg as one of the drugs for your hypertension. I really admire the way you have studied and learned about how your body reacts to different medicines, foods, etc!
Is there a specific reason that you or your doctor chose Coreg? It seems that you are doing well taking it. I plan to give Bystolic a little more time to start working; but I have only had one reading which was the least bit satisfactory - 129/66. I do agree that it's much better to have readings below 120/70, and up until a few months ago, I was doing well on Vasotec and HCTZ. Then suddenly my pressure went up to 150 +. although the diastolic stayed low. I had always had some tingling in my legs, but usually only when I had stood for long periods of time. But it was when the Norvasc was prescribed that the edema and burning started. Now with the Bystolic I still have some burning sensations but no edema - so that part is fine. However, my blood pressure is back up to 150 and 160, and the diastolic pressure is also starting to go up! Also, I take the Bystolic at night because it makes me tired; and I have not been sleeping well since I started it.
Did or do you have any side effects from the Coreg? Does it come in generic form? My Bystolic pills cost over $2 each! and so far my insurance won't cover it. I don't mind paying that but certainly don't want to pay for something that could be harming me!
Thanks for all your excellent posts. You persevered and it was worth it! I've learned a lot from all of you.:) Thanks. Mabent
[QUOTE=famnd;3701815]Mabent,

Your diastolic is fine-more DR's are saying that the low diastolic like mine from the meds (50-55) is a potential problem. Your systolic could be lower but even my b/p expert at Vanderbilt said he would settle for a systolic of 160 for me. Are you keeping your sodium low? Of course, if you have diabetes all bets are off as you need it much lower. BTW are you on a diuretic? Fam

Hi Fam, Thanks for your post! Yes I take HCTZ. When I was first diagnosed with hypertension, I was given Vasoretic, which was enalapril plus a diuretic. That was changed to only Vasotec and HCTZ because the doctor thought a rash I had was caused by the Vasoretic. Like you, I'm trying not to take my b/p so often! I'm sure Ace is right when he says to be patient and give the Bystolic a chance. I am not a diabetic, but my son has type 1 diabetes (since he was 6 years old), so I definitely have to monitor my blood glucose. Best wishes to you! Mabent :)